Iowa, 2024

Hail and Damaging Winds in Iowa, May 20, 2024

May 20, 2024 · NWS FSD · 18 events in 5 counties and zones

A fairly unstable air mass gained ground near and to the east of an inverted trough which locked in place from central Nebraska into southwest MN. An increase in warm advection into the region along with slightly stronger deep-layer effective shear up to 35 knots allowed for scattered and fairly discrete storms to develop, some of which became supercellular with very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$29,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A fairly unstable air mass gained ground near and to the east of an inverted trough which locked in place from central Nebraska into southwest MN. An increase in warm advection into the region along with slightly stronger deep-layer effective shear up to 35 knots allowed for scattered and fairly discrete storms to develop, some of which became supercellular with very large hail. Hail up to 3 inches in diameter fell, with a few storms producing winds in excess of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 2:21 PM CST, 3 hours 21 minutes earlier. Its key messages:

  • Isolated strong to severe storms remain possible this evening with threat increasing overnight.
  • Latest WPC guidance has cut rainfall amounts for tonight through Tuesday. Even so, it will still be possible for areas to see 1 to 2 inches of rainfall through this period - with locally higher amounts possible in heavier storms.
  • Isolated to scattered strong to severe storms remain possible overnight with the greatest threat from 3 AM to 9 AM Tuesday morning and again 12 PM to 6 PM Tuesday afternoon, mainly near and east of a Marshall to Sioux Falls to Yankton line. All threats are possible, though large hail up to ping pong ball size, isolated flash flooding, and damaging wind gusts up to 70 mph are the main threats - though isolated tornadoes will be possible over northwestern IA on Tuesday afternoon.
Area forecast discussion, May 20, 2:21 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
321 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Isolated strong to severe storms remain possible this
  evening with threat increasing overnight.

- Latest WPC guidance has cut rainfall amounts for tonight
  through Tuesday. Even so, it will still be possible for areas
  to see 1 to 2 inches of rainfall through this period - with
  locally higher amounts possible in heavier storms.

- Isolated to scattered strong to severe storms remain possible
  overnight with the greatest threat from 3 AM to 9 AM Tuesday
  morning and again 12 PM to 6 PM Tuesday afternoon, mainly near
  and east of a Marshall to Sioux Falls to Yankton line. All
  threats are possible, though large hail up to ping pong ball
  size, isolated flash flooding, and damaging wind gusts up to
  70 mph are the main threats - though isolated tornadoes will
  be possible over northwestern IA on Tuesday afternoon.

&&

.DISCUSSION...
Issued at 320 PM CDT Mon May 20 2024

Current radar this afternoon indicates very light showers oriented
from south central SD into northeastern SD - this associated with
mid level frontogenesis and lift provided by an upper level jet
residing through northwestern SD and ND. In any event, little
precipitation is expected with this band with dry air residing below
about 700 mb. Otherwise, our attention turns to the convection
potential overnight into Tuesday. Latest hi-res models indicate
isolated to scattered showers and thunderstorms developing early
this evening (some time after 22Z), with the earlier development
occurring over through east central SD and southwestern MN as warm
air advection begin to increase out ahead of shortwave lifting into
western NE. Latest guidance would suggest MUCAPE of 1500 J/KG from
the Interstate 29 corridor in the the evening, though with
relatively weak mid/upper level winds, effective shear is on the
lower side at 30-35 kts. Even so, there will be some potential for a
stronger to severe storm through late evening with hail to the size
of ping pong balls and winds to 60 mph. There may be somewhat of a
break in convection for the early night time hours, before
invigoration late in the night as an upper level shortwave begins to
lift through NE while a surface low deepens over northern KS and
southern NE. With increasing midlevel warm air advection, showers and
thunderstorm coverage will increase after 06Z - most notably in the
lower MO River Valley into northwestern IA after 09Z as a low level
jet strengthens over eastern NE into that area. The better elevated
instability at that point will reside over northwest IA, and with
increasing effective shear as winds aloft increase, there will again
be the potential for isolated severe storms. With that will come an
increasing chance of heavy rainfall as PW values over that area climb
to 1.5" plus, with some locales receiving an inch or two in heavier
storms (see hydro section below).

CAMs would suggest a possible break in the shower and thunderstorm
activity by mid to late Tuesday morning, before additional
thunderstorms develop on Tuesday afternoon - centered on the lower
MO River Valley and northwestern IA as the upper level low tracks
directly over our area and the surface low pushes through the
eastern half of our CWA. If morning convection does not have an
impact on later day storms, afternoon CAPE will average 1500 J/kg +
in the warm sector, with 0-6 km bulk shear, so there will be a good
chance of at least a few severe storms. While large hail and
damaging winds will again be threats, there will also be a higher
risk of tornadoes in our far east in the presence of the surface
low. In addition to the convective potential, it will be a windy day
with the tight surface pressure gradient in place - and it will be
possible that winds approach advisory criteria in some locales.
There will be a quite a temperature gradient across the area on
Tuesday, with highs only in the 50s in our western CWA, to upper
60s/lower 70s over northwestern IA. Latest models indicate that
shower and thunderstorm activity will exit our CWA close to 00Z on
Tuesday evening. Tuesday night will see clearing skies and cooler
temperatures with lows in the 40s.

Less active weather over our area for midweek as the upper
level/surface low lift into east central Canada on Wednesday and
Thursday. After a brief cool down on Wednesday (upper 60s to lower
70s), temperatures warm back into the mid and upper 70s for
Thursday. Our next best chance of showers and storms will come on
Thursday night into Friday as another upper level/surface low track
into the Northern Plains. Latest ensembles would indicate moderate
probabilities (40-60%) of receiving a quarter of an inch of rain
with this system, and lower probs (30-40%) of receiving a half an
inch. Models then trend toward a drier period into next weekend,
with temperatures falling back closer to normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 314 PM CDT Mon May 20 2024

MVFR stratus over KHON is expected to lift around 19Z. It will
remain primarily dry through the day, then latest hi-res models
indicate isolated showers and thunderstorms may develop from the
Intestate 29 corridor and eastward after 22Z. By tonight, shower
and thunderstorm coverage will increase across the entire area,
especially after 05Z, with deteriorating conditions as ceilings
and visibilities lower into the MVFR/IFR range. These showers
and storms will persist through the remainder of the TAF period.
Isolated thunderstorms will be capable of producing heavy
downpours, large hail, and damaging gusty winds.&&

.HYDROLOGY...
Issued at 320 PM CDT Mon May 20 2024

A couple of different rounds of rainfall will spark some hydrology
concerns over the next 36 hours. The first of which will come
tonight on the convergence of the 850mb LLJ. This could result in a
west to east area of training thunderstorms with overall system
propagation Corfidi vectors dropping near or below 10 kts. At the
same time, PWATs AOA 1.5 inches and warm cloud layers AOA 10 kft
should drive efficient rainfall rates. Should any of this more
robust rainfall occur over urban or more flood prone areas, flash
flooding could result.

The next round of rain will approach quickly by midday as the main
vort lobe ejects. While this activity should be more progressive,
parameters are still favorable for efficient rain rates near or
above 1 inch per hour, some of which will be falling on already
saturated soil from tonight's activity.

From a river perspective, HEFS guidance may be suffering from a low
QPF bias compared to that of WPC and other deterministic values
(such as HREF PMM/LPMM) and thus its hydrologic response may also be
too muted. Utilizing a mix of expected and high-end (95th
percentile) WPC QPF would suggest rises near or into flood stage
along portions of the Little Sioux, Ocheyedan and perhaps lower Big
Sioux and Redwood. Even some smaller potential of flooding on other
basins.

With all of the above in mind, and factoring in the preexisting
saturated conditions from early month flooding in NW IA, have issued
a Flood Watch for a handful of Iowa counties.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     MNZ081-090.
IA...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     IAZ003-013-014-021-022-031-032.
NE...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     NEZ014.

&&

DISCUSSION...JM
AVIATION...JM
HYDROLOGY...Kalin
Hazardous weather outlook, May 20, 3:47 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 PM CDT Mon May 20 2024

SDZ038>040-050-052>055-057>061-063>065-068-212200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Isolated showers are possible this morning.

Widespread showers and storms will spread in from the southwest after
midnight tonight. Isolated severe storms are possible tonight with
the greatest threat 3 AM to 7 AM. Large hail up to quarter size and
heavy downpours are the main hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By Tuesday night, a widespread 1 to 2
inches of rain is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Tuesday for
severe storms. However heavy rainfall reports are requested.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-212200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible this evening
across portions of southern Minnesota and northwest Iowa. The
primary risks will be hail up to half dollar size and pockets of
60 mph winds.

Isolated to scattered thunderstorms may continue into the
overnight hours with a continued risk for a few strong storms.
However, more widespread thunderstorm activity will develop
between 3 AM to 9 AM Tuesday morning as storms arrive from the
southwest. Large hail up to ping pong ball size, damaging wind
gusts up to 70 mph, and flash flooding will be the main threats.
While a very low chance, a tornado or two cannot be ruled out
especially in areas along and south of Highway 20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe thunderstorms may redevelop Tuesday
afternoon from 12 PM to 6 PM. Large hail up to ping pong ball size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By
Tuesday night, expect a widespread 1 to 2 inches of rain with some
locations receiving over 3 inches.

Renewed flooding on rivers such as the Little Sioux and Ocheyedan
will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northwestern Iowa
and southern Minnesota, and in all areas southwest of a Yankton to
Windom line early Tuesday morning through Tuesday afternoon.

The radar

The Sioux Falls radar (KFSD), 98 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, O'Brien

When
May 20, 5:42 PM CST to 5:44 PM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
1 in hail
Reported by
Social Media
Coordinates
43.180, -95.660

Hail, O'Brien

When
May 20, 5:51 PM CST to 5:53 PM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -95.660

Hail, O'Brien

When
May 20, 5:58 PM CST to 6:00 PM CST
Where
O'Brien County, 1.51 mi E of Sanborn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.180, -95.640

Hail, O'Brien

When
May 20, 6:14 PM CST to 6:15 PM CST
Where
O'Brien County, 4.09 mi ENE of Sanborn
Measured
1 in hail
Crop damage
$4,000
Reported by
Trained Spotter
Coordinates
43.210, -95.600

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Clay

When
May 20, 6:39 PM CST to 6:40 PM CST
Where
Clay County, 4.41 mi SSE of Moneta
Measured
2 in hail
Reported by
Public
Coordinates
43.070, -95.370

Hail, Clay

When
May 20, 6:40 PM CST to 6:41 PM CST
Where
Clay County, 1.66 mi WNW of Royal
Measured
2.5 in hail
Crop damage
$23,000
Reported by
Trained Spotter
Coordinates
43.080, -95.310

Golf ball to tennis ball sized hail caused damage to the skylight on a camper and downed numerous leaves and branches. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Clay

When
May 20, 6:44 PM CST to 6:45 PM CST
Where
Clay County, 3.11 mi WSW of Royal
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
43.060, -95.340

Hail, Clay

When
May 20, 6:48 PM CST to 6:50 PM CST
Where
Clay County, Royal
Measured
2 in hail
Reported by
Social Media
Coordinates
43.070, -95.280

Picture of hail was accompanied by a tape measure for reference.

Hail, Plymouth

When
May 20, 6:50 PM CST to 6:52 PM CST
Where
Plymouth County, 7 mi NE of Remsen
Measured
1 in hail
Reported by
Public
Coordinates
42.890, -95.880

Hail, Clay

When
May 20, 7:15 PM CST to 7:17 PM CST
Where
Clay County, Greenville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.020, -95.150

Hail, Clay

When
May 20, 7:32 PM CST to 7:34 PM CST
Where
Clay County, 0.51 mi W of Webb
Measured
1.5 in hail
Reported by
Public
Coordinates
42.950, -95.010

Hail varied in size from pea to ping-pong ball size.

Hail, Cherokee

When
May 20, 7:50 PM CST to 7:52 PM CST
Where
Cherokee County, 5.47 mi WNW of Larrabee
Measured
1.25 in hail
Reported by
Public
Coordinates
42.900, -95.630

Hail, O'Brien

When
May 20, 8:05 PM CST to 8:07 PM CST
Where
O'Brien County, 3.49 mi N of Sanborn
Measured
1.25 in hail
Reported by
Public
Coordinates
43.230, -95.680

Hail, Cherokee

When
May 20, 8:30 PM CST to 8:31 PM CST
Where
Cherokee County, 7.07 mi NNE of Aurelia
Measured
1.5 in hail
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.820, -95.400

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Woodbury

When
May 20, 9:42 PM CST to 9:44 PM CST
Where
Woodbury County, 0.51 mi W of Sergeant Bluff
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.400, -96.360

Hail mainly of half dollar size or a bit larger covered the ground.

Thunderstorm Wind, Woodbury

When
May 20, 9:42 PM CST
Where
Woodbury County, (Sux)sioux City Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -96.380

Thunderstorm Wind, Woodbury

When
May 20, 9:42 PM CST to 9:43 PM CST
Where
Woodbury County, 0.51 mi W of Sergeant Bluff
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.400, -96.360

Thunderstorm winds downed several trees, caused some siding damage and took several power lines down around Sergeant Bluff.

Hail, Plymouth

When
May 20, 10:27 PM CST to 10:31 PM CST
Where
Plymouth County, 1.31 mi NNE of Millnerville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.697, -96.489

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180167, 1180168, 1180170, 1180171, 1180172, 1180173, 1180174, 1180175, 1180176, 1180177, 1180178, 1180179, 1180180, 1180181, 1180182, 1180183, 1180184, 1180185.